Virginia, 2005Tornadoes in Virginia, August 30, 2005
August 30, 2005 · NWS LWX · 6 events in 5 counties and zones
6 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 1:40 PM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 30, 1:40 PM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT MON AUG 30 2005
.SHORT TERM (TNGT/WED)...
MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR
THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D.
AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS
LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP
STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF
OF THE CWA SPIN IS MINIMAL.
WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR
THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4
ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS.
CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND.
WOODY
&&
.LONG TERM (WED NIGHT-TUE)
EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT
TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE
NEXT SEVEN DAYS.
ROSA
&&
AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN
HVY RA WHERE TSTMS DVLP OVER AIRPORTS.
&&
MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT
AND CHANNELING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS TNGT TIL LATE WED NGT.
&&
Hazardous weather outlook, Aug 30, 10:44 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT TUE AUG 30 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-311545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1144 AM EDT TUE AUG 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT
...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A
THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND
WEST OF THE BLUE RIDGE MOUNTAINS.
IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING.
A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES
THROUGH THE REGION.
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON
WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 30, 5:41 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT TUE AUG 30 2005
DCZ001-MDZ004-009-013-016>018-VAZ021-025>031-
036>042-050>057-310400-
DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY-
PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-
CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE-
LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-
ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN-
641 PM EDT TUE AUG 30 2005
...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...
THE DISTRICT OF COLUMBIA
IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES
IN CENTRAL MARYLAND
MONTGOMERY... PRINCE GEORGES...
IN NORTH CENTRAL MARYLAND
FREDERICK...
IN SOUTHERN MARYLAND
CALVERT... CHARLES... ST. MARYS...
IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES
IN CENTRAL VIRGINIA
ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...
IN NORTHERN VIRGINIA
ARLINGTON... CULPEPER... FAIRFAX...
FAUQUIER... LOUDOUN... PRINCE WILLIAM...
STAFFORD...
IN NORTHWEST VIRGINIA
CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...
IN WESTERN VIRGINIA
AUGUSTA... HIGHLAND... ROCKINGHAM...
IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES
IN CENTRAL VIRGINIA
CHARLOTTESVILLE... CITY OF FREDERICKSBURG...
IN NORTHERN VIRGINIA
CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH
CITY OF MANASSAS... CITY OF MANASSAS PARK...
IN NORTHWEST VIRGINIA
CITY OF HARRISONBURG. CITY OF WINCHESTER...
IN WESTERN VIRGINIA
CITY OF STAUNTON... CITY OF WAYNESBORO...
-310400-
641 PM EDT TUE AUG 30 2005
...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...
THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD...
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA...
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD...
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD...
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
Tornado, Madison
- When
- August 30, 5:51 PM EST to 5:52 PM EST
- Where
- Madison County, Haywood
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.450, -78.267
After a survey by National Weather Service meteorologists, evidence of a brief F0 tornado touchdown was found just east of Haywood near the intersection of Routes 609 and 602 in north-central Madison County. Damage was mainly to about a dozen trees, which were toppled or snapped. Some wires were also brought down.
Tornado, Albemarle
- When
- August 30, 6:05 PM EST to 6:07 PM EST
- Where
- Albemarle County, 2 mi N of White Hall
- Rating
- F1
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.150, -78.667
The National Weather Service surveyed wind damage in western Albemarle county near Doylesville. About 2 dozen large hardwood trees were topped or blown over on an estate off Via Lane (Route 672). The tornado touched down as the storm passed near the southeast part of Pasture Fence Mountain. The most intense tree damage (and a small portion of a fence) was along a small stream that ran through Crosscreek Farm. A resident of the farm observed the tornado, commenting on the large number of large, topped hardwood tree debris swirling overhead, up to an altitude upwards of 300 feet. The tornado lifted after it had crossed Via Lane after striking the farm. This tornado has been rated an F1 on the Fujita Scale. Of note, this storm may have produced a longer path tornado toward the White Hall area, but due to the rugged nature of the terrain, no further ground survey was conducted.
Tornado, Culpeper
- When
- August 30, 6:30 PM EST to 6:32 PM EST
- Where
- Culpeper County, 4 mi W of Rixeyville to 4 mi WNW of Rixeyville
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.580, -78.033
The National Weather Service surveyed wind damage in western Culpeper county just west of Eggbornsville. Mainly scattered F0 tree damage, a few topped and blown over small trees, was found on Routes 628 and 646, west of Eggbornsville. The tornado lifted after it crossed the Hazel River and before where it would have crossed Route 729. This tornado has been rated an F0 on the Fujita Scale. Of note, the storm that produced this tornado likely produced the F0 tornado further north in Rappahannock county about the same time.
Tornado, Rappahannock
- When
- August 30, 6:35 PM EST to 6:50 PM EST
- Where
- Rappahannock County, Viewtown
- Rating
- F0
- Path length
- 4 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.633, -78.050
The National Weather Service surveyed wind damage in eastern Rappahannock County near Viewpoint, to just west of Amissville. A small tornado touched down initially near Routes 640 and 642 in Viewpoint, where metal roofing was peeled off a farm outbuilding, and a few small trees were knocked down. Along the path, mainly scattered F0 tree damage was found. The tornado crossed U.S. Route 211, about 2 miles west of Amissville before lifting near Jefferson Mountain. This tornado has been rated an F0 on the Fujita Scale.
Tornado, Fauquier
- When
- August 30, 7:08 PM EST to 7:10 PM EST
- Where
- Fauquier County, 2 mi NE of Orlean
- Rating
- F0
- Path length
- 0.8 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.767, -77.933
A National Weather Service meteorologist surveyed wind damage near Orlean in Fauquier County, Virginia. It was determined that a tornado touched down just northeast of Orlean. The tornado was on the ground for approximately 3/4 of a mile. This tornado downed several trees and uprooted a few trees. One tree fell on a building. This tornado has been rated an F0 on the Fujita Scale.
Tornado, Fauquier
- When
- August 30, 7:17 PM EST to 7:30 PM EST
- Where
- Fauquier County, 2 mi S of Ada
- Rating
- F1
- Path length
- 5 mi
- Path width
- 300 yd
- Property damage
- $1.5 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.817, -77.917
A National Weather Service meteorologist surveyed wind damage near Ada in Fauquier County, Virginia. A tornado touched down approximately 1.5 miles south of Ada in northern Fauquier County. The tornado was on the ground for approximately 5 miles. The tornado lifted 2 miles west of Marshall. The tornado downed and uprooted many trees along this path. Some stands of healthy trees were snapped off several feet above the base. Outbuildings were destroyed in a few locations. Approximately 15 structures were damaged due to the tornado, but much of this damage was due to falling trees. Direct wind damage to homes was limited to roof and siding damage. Despite the number of structures damaged, there were no injuries reported. This tornado has been rated F1 on the Fujita Scale.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, August 30 to 31, 2005$910,000 · 9 events
- Strong Wind in Kentucky, August 30, 2005$288,000 · 13 events
- Flood in Ohio, August 30 to 31, 2005$325,000 · 1 event
- Strong Wind in Tennessee, August 30, 2005$49,000 · 22 events
- Heavy Rain in Vermont, August 30 to 31, 2005$50,000 · 4 events
- Flash Flooding in Massachusetts, August 30, 2005$35,000 · 4 events
- Strong Wind in Tennessee, August 30, 2005$40,000 · 1 event
- Strong Wind in Tennessee, August 30, 2005$35,000 · 1 event
- Damaging Winds in Maryland, August 30, 2005$30,000 · 60 kt wind · 3 events
- Tornado in North Carolina, August 30, 2005F1 · 1 event
- Tornado in Pennsylvania, August 30, 2005F1 · 1 event
- Tornado in Pennsylvania, August 30, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469177, 5469227, 5469226, 5469180, 5469178, 5469179.